Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 106, NWS Pueblo, CO

July 24, 2006Alamosa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 24, 2006, 2:58 PM MDT for Alamosa County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 2:58 PM MDT (20:58 UTC)
Expired
Jul 24, 2006, 3:43 PM MDT
In force
45 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Alamosa County, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 242058
SVRPUB
COC003-242200-
/O.NEW.KPUB.SV.W.0106.060724T2058Z-060724T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
  THIS INCLUDES THE CITY OF ALAMOSA...

* UNTIL 400 PM MDT...

* AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF HOOPER...OR 21 MILES NORTH OF
  ALAMOSA...AND WAS MOVING TO THE SOUTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALAMOSA.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3772 10551 3771 10603 3737 10601 3739 10571
      3756 10553

$$
1 follow-up statement
000 
WWUS55 KPUB 242143
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT MON JUL 24 2006

COC003-242151-
/O.CAN.KPUB.SV.W.0106.000000T0000Z-060724T2200Z/
ALAMOSA CO-
341 PM MDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR ALAMOSA
COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA. THE STORM HAS WEAKENED BUT MAY STILL 
PRODUCE GUSTY WINDS AND SMALL HAIL AS IT MOVES ACROSS ALAMOSA COUNTY 
BETWEEN 340 PM AND 415 PM MDT. 

LAT...LON 3772 10551 3771 10603 3737 10601 3739 10571
      3756 10553

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:41 PM MDT, 17 minutes earlier.

Area forecast discussion, Jul 24, 2:41 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT MON JUL 24 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

THUNDERSTORMS HAVE BEEN FIRING OVER THE HIGH TERRAIN MOVING SOUTH.
RADAR SUGGESTS SOME LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS
AND SPOTTERS HAVE REPORTED SMALL HAIL. THE STORMS WERE MOVING SOUTH
AND SOUTHWEST. LOOKS LIKE HEAVY RAIN WILL BE THE PRIMARY THREAT WITH
TALL STORMS BUT FAIRLY LOW LEVEL REFLECTIVITY CORES.

TONIGHT AND TUESDAY...THUNDERSTORMS WILL CONTINUE INTO THIS
EVENING AND MAY GO BEYOND MIDNIGHT OVER THE EASTERN SAN JUANS AND
WEST EDGE OF THE SAN LUIS VALLEY. UPPER RIDGE HAS DROPPED TO
NORTHERN ARIZONA AND PESKY SHORT WAVES CONTINUE TO RIPPLE AROUND
THE EDGES. IT IS THESE SHORTWAVES ARRIVING AT PEAK HEATING THAT
HAVE KICKED OFF THE THUNDERSTORMS. FIRST SHORTWAVE WILL DROP INTO
NORTHERN NEW MEXICO BY MIDNIGHT SO THINGS SHOULD CALM DOWN AFTER
THAT. NORTHERN STREAM SHORT WAVE RIPPLES ACROSS TO OUR NORTH
OVERNIGHT AS UPPER HIGH DRIFTS TO THE SOUTHWEST. MODELS CONTINUE
TO SHOW SOME WEAK ENERGY COMING AROUNG THE RIDGE ON TUESDAY BUT
TIMING WILL BE TOUGH. PERSISTENCE IS PROBABLY THE BEST GUIDANCE
FOR THE TONIGHT AND TUESDAY TIME FRAME SO HELD ON TO BROAD AREA OF
20 TO 30 POPS FOR TUESDAY AFTERNOON.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

TUESDAY NIGHT THROUGH THURSDAY...THE RIDGE OF HIGH PRESSURE
CONTINUES OVER THE SW U.S....ALLOWING A PREDOMINANT LIGHT NW FLOW
ALOFT ACROSS THE STATE. MODELS INDICATE SOME MOISTURE CONTINUING TO
SNEAK UP UNDER THE RIDGE OVER AZ AND NM...WHILE MULTIPLE UPPER
DISTURBANCES RIDE THE NW FLOW DOWN ACROSS THE EASTERN HALF OF
COLORADO. A SFC COLD FRONT DROPS DOWN THE EASTERN CO PLAINS TUES
NIGHT...WITH A RESULTANT BOUNDARY SETTING UP OVER THE E ON WED.
ISOLATED TO SCATTERED CONVECTION FOR ALL AREAS...EVEN DURING THE
LATE NIGHT PERIODS...REFLECT THE MOISTURE TAP AND DIFFICULT-TO-TIME
DYNAMIC TRIGGERS. THE EXPECTED CLOUD COVER WILL KEEP MAX TEMPS FROM
WARMING TOO MUCH...AND ONGOING MAX T GRIDS LOOKED REASONABLE.

THURSDAY NIGHT THROUGH MONDAY...THE UPPER RIDGE SHIFTS TO THE EAST
TOWARDS THE CENTRAL U.S. AS THE WEST COAST TROUGH AMPLIFIES. THIS
WILL OPEN THE PATH FOR MOISTURE TO BE DRAWN UP ACROSS THE 4 CORNERS
AND INTO THE WESTERN HALF OF COLORADO. SW FLOW ALOFT ACROSS THE CWA
IS EXPECTED TO PRODUCE ISOLATED PCPN ALL AREAS...WITH SCATTERED
CONVECTION FOR THE MTS. DURING THE OVERNIGHT PERIODS THERE WILL BE
THE ISOLATED RISK OF CONVECTION FOR THE SW MTS AS WELL...SO
INTRODUCED ISOLATED POPS THERE. ALSO...SW FLOW SHOULD PRODUCE ABOVE
NORMAL TEMPS EVEN WITH THE CLOUD COVER...SO INCREASED MAX TEMPS ON
FRI TO BE MORE IN LINE WITH LATEST NUMERICAL GUIDANCE. REST OF TEMP
GRIDS ALREADY REFLECTED THIS TREND. MOORE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21/27
Hazardous weather outlook, Jul 24, 6:57 AM MDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
657 AM MDT MON JUL 24 2006

COZ058>089-093>099-251300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
657 AM MDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AROUND
NOON...THEN SPREAD ACROSS THE HIGH VALLEYS AND SOUTHEAST PLAINS AFTER
100 PM.  DANGEROUS CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40
MPH WILL BE THE PRIMARY THREATS.  HOWEVER ONE OR TWO STORMS COULD
BECOME SEVERE ACROSS THE SAN LUIS VALLEY AND THE EASTERN SAN JUAN
AND LA GARITA MOUNTAINS...PRODUCING HAIL UP TO 1 INCH IN
DIAMETER...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...WITH THUNDERSTORMS MOST NUMEROUS ACROSS THE MOUNTAINS. THE
MAIN THREAT WITH THUNDERSTORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL...AND WIND GUSTS UP TO 40 MPH.

BY THIS WEEKEND...MONSOON MOISTURE IS EXPECTED TO INCREASE...AND
THIS WILL INCREASE THE THREAT OF LOCALLY HEAVY RAIN...ESPECIALLY
ACROSS THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE BETWEEN 1 PM AND 9 PM THIS EVENING OVER THE SAN LUIS
VALLEY...AND THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS.

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.